I tried Elavil for migraines several years ago after my daily preventative migraine medication was discontinued. I was so exhausted I couldn't stand it, and I found out after a sunburn bad enough to require an ER visit that Elavil makes the strength of the sun multiply on your skin and since I'm already allergic to UV light, I stopped taking it immediately. I do know that it has had positive effects for some people, but definitely not for me.
I am currently on it and I've been taking it for over a month. My neurologist prescribed it, told me to take it at night because it can make you sleepy, and said there are risks of weight gain if you are on it long term. She said many antidepressants are also used for neurological pain. Now while I have gained some weight while taking this, I also have not been able to exercise at all except for my aqua therapy and you would probably expect someone who was at the gym 5-6 times a week and suddenly stopped exercising completely to gain. And I do feel like my pain was causing depression because I was so lost just laying in bed while my husband took my kids around to their activities and missing important things in their lives...eating up all my vacation time to work short days because the pain was unbearable....anyway...I like the Elavil. I had already been on prednisone (I can't count the number of courses I did of prednisone, maybe 6-7? maybe 9? it was alot. I was off and on it for a couple months.) well I might as well list them all out: prior to the Elavil I had been on 800mgs motrin 3x daily, rotating w/ 1000mgs tylenol up to 4 times daily, percocet (oxycodone w/ tylenol,) oxycodone by itself (no tylenol), vicodin (splitting headaches hated it), valium, flexeril, toradol (by injection & orally) So nothing ever touched the pain by itself I have always been on some combination of the above to try and manage it. The Elavil I have no problems with (but none of these other things really knock me out either, I have a really high tolerance, the flexerill is the only one that makes me really sleep) I feel like it's been the med that has helped my pain the most. So when they say everyone is different they really mean it, and you won't know until you try if the med will work for you. It's just like the ADHD meds my son takes, they make a lot of different ones and you just have to keep trying til you get the right one for you.
Fitness Minutes: (6,564) Posts: 76 12/20/11 10:50 A
I had problems with staying awake. No matter what I did, I couldn't stay awake for more than a few hours a day. I also gained about 10 pounds over the course of a few weeks on it. I couldn't take the fatigue anymore so I stopped taking it. That being said, everyone is different so I would give it a try and if you have side effects then talk to your doctor about getting something else.
I too had a very bad reaction to it. I slept 18 out of 24 hours which meant I basically got out of bed to eat and use the bathroom. Also did not take it long enough to effect my weight. This is what the May Clinic site said about it: 2 results found for "elavil" Displaying results 1 - 2
Amitriptyline (Oral Route)
Amitriptyline is used to treat symptoms of depression. It works on the central nervous system (CNS) to increase levels of certain chemicals in the brain. This medicine is a tricyclic antidepressant (TCA). Antidepressants: Another weapon against chronic pain
Antidepressants are a mainstay in the treatment of many chronic pain conditions.
All I know is I didn't feel I was depressed until I took this medicine. It may work wonderfully for you and I hope it does but be careful!
Many years ago a medical doctor prescribed Elavil for my chronic and severe back pain. I was on it for a couple of days and found myself sobbing by the side of the road because I was so out of it, I almost hit another car on my way home from work. It may have been fatigue but it felt like grogginess. I wasn't on it long enough for it to contribute to my weight problems.
SO, I would not say don't try it...I would just say make sure that when you start it you have a few days where you can stay home and figure out how it is going to affect you.
I hope that you find the right combination of meds and exercise and stress reduction techniques to help you deal with your pain issues.
Edited by: MELLISOND at: 12/19/2011 (10:47)
A journey of a thousand miles begins with a single step.
I've been dealing with chronic pain in my lower back, hips, and legs for almost 5 years now, and my physician has recently prescribed Elavil. Has anyone tried this medication and had any good or bad experiences? I've done some research and the side-effects don't look like fun...fatigue and weight gain are the two I'm most worried about...so much so that I'm waiting until my week of vacation at Christmas to start taking it. Anyone have any tips?
Once upon a time, we believed the world was flat - that beyond a certain point, there would be nowhere to go. And though we now know the world is round, we still fear falling off imaginary edges, too often thinking there's only so far we can stretch, so hard we can push. The most dangerous limits are those in our own head. When you feel you're at your edge, look again. You CAN go farther.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.